Skip to main content Accessibility help
×
Home

A Note on Conjectures of F. Galvin and R. Rado

  • François G. Dorais (a1)

Abstract

In 1968, Galvin conjectured that an uncountable poset $P$ is the union of countably many chains if and only if this is true for every subposet $Q\,\subseteq \,P$ with size ${{\aleph }_{1}}$ . In 1981, Rado formulated a similar conjecture that an uncountable interval graph $G$ is countably chromatic if and only if this is true for every induced subgraph $H\,\subseteq \,G$ with size ${{\aleph }_{1}}$ . Todorčević has shown that Rado's conjecture is consistent relative to the existence of a supercompact cardinal, while the consistency of Galvin's conjecture remains open. In this paper, we survey and collect a variety of results related to these two conjectures. We also show that the extension of Rado's conjecture to the class of all chordal graphs is relatively consistent with the existence of a supercompact cardinal.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      A Note on Conjectures of F. Galvin and R. Rado
      Available formats
      ×

      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      A Note on Conjectures of F. Galvin and R. Rado
      Available formats
      ×

      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      A Note on Conjectures of F. Galvin and R. Rado
      Available formats
      ×

Copyright

References

Hide All
[1] Abraham, U., A note on Dilworth's theorem in the infinite case. Order 4(1987), no. 2, 107–125. http://dx.doi.org/10.1007/BF00337691
[2] Berge, C., Les probl`emes de coloration en théorie des graphes. Publ. Inst. Statist. Univ. Paris 9(1960), 123–160.
[3] Chudnovsky, M., Robertson, N., Seymour, P., and Thomas, R., The strong perfect graph theorem. Ann. of Math. (2) 164(2006), no. 1, 51–229. http://dx.doi.org/10.4007/annals.2006.164.51
[4] Dilworth, R. P., A decomposition theorem for partially ordered sets. Ann. of Math. (2) 51(1950), 161–166. http://dx.doi.org/10.2307/1969503
[5] Fulkerson, D. R. and Gross, O. A., Incidence matrices and interval graphs. Pacific J. Math. 15(1965), 835–855.
[6] Hajnal, A. and Surańyi, J., über die Auflösung von Graphen in vollstandige Teilgraphen, Ann. Univ. Sci. Budapest. Eotvos Sect. Math. 1(1958), 113–121.
[7] König, B., Generic compactness reformulated. Arch. Math. Logic 43(2004), no. 3, 311–326. http://dx.doi.org/10.1007/s00153-003-0211-1
[8] Lovász, L., Normal hypergraphs and the perfect graph conjecture. Discrete Math. 2(1972), no. 3, 253–267. http://dx.doi.org/10.1016/0012-365X(72)90006-4
[9] Lovász, L., A characterization of perfect graphs. J. Combinatorial Theory Ser. B 13(1972), 95–98. http://dx.doi.org/10.1016/0095-8956(72)90045-7
[10] Perles, M. A., On Dilworth's theorem in the infinite case. Israel J. Math. 1(1963), 108–109. http://dx.doi.org/10.1007/BF02759806
[11] Pnueli, A., Lempel, A., and Even, S., Transitive orientation of graphs and identification of permutation graphs. Canad. J. Math. 23(1971), 160–175. http://dx.doi.org/10.4153/CJM-1971-016-5
[12] Rado, R., Theorems on intervals of ordered sets. Discrete Math. 35(1981), 199–201. http://dx.doi.org/10.1016/0012-365X(81)90208-9
[13] Todorčević, S., On a conjecture of R. Rado. J. London Math. Soc. (2) 27(1983), no. 1, 1–8. http://dx.doi.org/10.1112/jlms/s2-27.1.1
[14] Todorčević, S., Conjectures of Rado and Chang and cardinal arithmetic. In: Finite and infinite combinatorics in sets and logic (Banff, AB, 1991), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., 411, Kluwer Acad. Publ., Dordrecht, 1993, pp. 385–398.
[15] Todorčević, S., Combinatorial dichotomies in set theory, Bull. Symbolic Logic, 17(2011), no. 1, 1–72. http://dx.doi.org/10.2178/bsl/1294186662
[16] Trotter, W. T. Jr., Moore, J. I. Jr., and Sumner, D. P., The dimension of a comparability graph. Proc. Amer. Math. Soc. 60(1976), 35–38. http://dx.doi.org/10.1090/S0002-9939-1976-0417001-6
[17] Wagon, S., Infinite triangulated graphs. Discrete Math. 22(1978), no. 2, 183–189. http://dx.doi.org/10.1016/0012-365X(78)90123-1
MathJax
MathJax is a JavaScript display engine for mathematics. For more information see http://www.mathjax.org.

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed